Wyoming, 2023

Tornadoes and Hail in Wyoming, June 23, 2023

June 23, 2023 · NWS RIW · 9 events in 4 counties and zones

An upper level low passing over Wyoming combined with a strong jet stream to bring an outbreak of severe thunderstorms. Four tornadoes were reported on this day, the most in one day since June 12, 2017.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.1 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An upper level low passing over Wyoming combined with a strong jet stream to bring an outbreak of severe thunderstorms. Four tornadoes were reported on this day, the most in one day since June 12, 2017. There was one each in Johnson and Sweetwater County and two in Natrona County. The largest tornado was south of Midwest in northern Natrona County where a horse trailer was flipped and fuel tanks were blown away. Very large hail also occurred with some of the storms. The largest hail occurred in southern Johnson County and northern Natrona County where baseball size hail was reported. Another severe thunderstorms moved from Lander to Riverton and dropped quarter to golf ball size hail, causing damage to many vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 23, 10:02 AM MST, 13 minutes earlier.

Area forecast discussion, Jun 23, 10:02 AM MST, 13 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1102 AM MDT Fri Jun 23 2023

.DISCUSSION...(Today through Thursday)
Issued at 218 AM MDT Fri Jun 23 2023

At this point, today is looking like maybe the most notable outbreak
of severe weather we have seen so far this year in central Wyoming.
We continue to have some showers moving across the area, with
even a bit of embedded thunder. However, nothing strong at this
time. This should remain the case through the morning hours. A few
thunderstorms will develop in western Wyoming, but the main event
should hold off until after noon.

We have a good set up for a severe weather outbreak across central
Wyoming. A trough / upper level low will be moving toward western
Wyoming, with models showing good upper level divergence over the
area this afternoon. Soundings are showing good directional shear
over the area, with 0 to 6 kilometer bulk shear over 40 knots across
the area East of the Divide, especially Johnson County and the Big
Horn Basin, which is where the bulk of the severe weather is
expected. We will also have a trigger moving in from the south, in
the form of a push of drier air moving in from the south to make a
sort of a pseudo dry line. For example, one guidance, dew points
will range from the mid 20s in Rock Springs to the middle 50s in the
Big Horn Basin and Johnson County. How far the boundary gets when
storm development begins will really determine the southern boundary
of the severe weather. The tricky areas are areas like the Wind
River Basin and Natrona County, which will be close to the boundary
when storm generation really gets fired up. Instability parameters
are also fairly impressive with CAPE over 1000 J/Kg in the Big
Horn Basin and approaching 2000 J/Kg in eastern Johnson County at
21Z. Lifted indices of minus 4 to as low as minus 7 are also
progged across the same area. However, if there is one thing I'm
concerned about, it is that sky cover may hold instability down
just a bit. But that is a minor concern at this time. And finally,
to enhance lift some more, we will be the left front quadrant of
a jet streak this afternoon.

Most convective models show thunderstorm genesis East of the Divide
initiating around noon and then progressing eastward across the area
through the mid afternoon hours. And, most looks to be north of a
Riverton to Casper line and then moving northward as the drier surge
of air pushes north. The best chance of severe storms still looks to
be at the time of peak heating, between 2 pm and 8 pm. Some storms
will continue late tonight, but the threat of severe storms should
end after sunset.

Now for the expected hazards. We continue to have a moist airmass in
place over the area. Some of this will be pushed northward as the
drier air moves in though. Values are still over 125 percent of
normal across the north though. Storms will be moving with good
steering flow though so there could be localized flooding but this
is not the main threat. Next we tackle strong wind. This may be the
most widespread threat, Strong low level winds will mix down in the
dry air mass, with wind gusts possibly to 50 mph across southern
Wyoming. This looks to be main threat in areas like Riverton, Lander
and Casper as these winds may arrive with the storms and get mixed
to the ground when the drier air arrives. All areas will have a
chance though. Now we move to large hail. This may be the greatest
threat for really impactful weather. We have a rare significant hail
threat across portions of the area. No surprise, it is over areas
roughly east of of Buffalo to Midwest line, where moisture will be
the deepest and tilted updrafts given the ample shear should bring a
good chance of large hail, possibly over golf ball size. However,
some threat exists further west into the Big Horn Basin, with the
best chance from east of the Lovell to Worland line, where storms
usually get stronger as they move into higher dew point air in the
Bighorn Basin. Many areas could get small hail though. Now on to the
"T" word, tornadoes. Most models show the best low level shear in
Johnson and Natrona Counties. Model soundings also show the lowest
Lifted Condensation Levels (LCL) here, making the best chance of a
funnel to touch the ground. The 2 percent area extends roughly from
Casper to the Big Horn / Johnson County line. The more important 5
percent area goes, again, from the favored Interstate 25 corridor
and east from Buffalo to Midwest. This is probably the lowest threat
but this is probably the best chance of seeing a tornado that we
have had so far this year.

As for the rest of the forecast period, things haven't changed much
previous days. Ridging will build into Wyoming on Saturday, bringing
warmer and drier, but not dry weather. With the state near the top
of the ridge, we will see shortwaves ride over the area and bring a
daily chance of showers and thunderstorms. The best chance each day
would be across northern Wyoming. The question each day will be how
far south will coverage get and there has been poor model
consistency in regards to this. So, given this and the active
weather expected today, we have made few changes to continuity. This
will be with higher chances of convection across the north and
tapering them to low to none across southern Wyoming.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday)
Issued at 1102 AM MDT Fri Jun 23 2023

Showers and thunderstorms continue to develop and spread across the
area this afternoon. Most terminals begin the period with VCTS with
the remainder seeing VCTS by 21Z. Showers and thunderstorms continue
into the evening with stronger storms expected east of the Divide.
Winds may become gusty at times this afternoon with gusts between 25
to 35 knots. Depending on the location of stronger storms gusts,
over 50 knots can not be ruled out. Some storms may create periods
of MVFR/IFR due to heavy rain. Frequent lightning along with small
hail is also a threat with any storm. Thunderstorms begin to
dissipate during the evening with light to moderate rain showers
lingering over northern Wyoming terminals overnight.

By Friday morning VFR conditions are expected to prevail through the
end of the period. A few terminals may see some lingering MVFR
ceilings but ceilings will improve by the late morning. Winds begin
to increase during the morning with gusts between 20 to 30 knots
possible at some terminals come the end of the period.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 218 AM MDT Fri Jun 23 2023

Low pressure will move across Wyoming and bring showers and
thunderstorms, most numerous in the afternoon and evening and across
northern Wyoming. Some storms could become strong to severe with
large hail, strong winds and possibly a tornado. Heavy rain is also
possible with any storm with a wetting possible. In southern
Wyoming, strong wind will develop this afternoon with wind gusts
past 40 mph at times. Relative humidity will fall below 15 percent
across portions of Sweetwater County, otherwise it will remain above
critical levels. Mixing and smoke dispersal will range from fair to
good across the north to excellent across southern Wyoming.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION...Hattings
AVIATION...Dziewaltowski
FIRE WEATHER...Hattings
Hazardous weather outlook, Jun 23, 1:28 AM MST, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
228 AM MDT Fri Jun 23 2023

WYZ001>020-022>030-241300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
228 AM MDT Fri Jun 23 2023

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Showers and thunderstorms developing later this morning and
continuing into tonight. Some storms may become severe with large
hail, damaging wind and even an isolated tornado. The best chance
of severe thunderstorms will be in Big Horn, Washakie, Natrona and
especially Johnson County. All areas East of the Divide will have
a chance of stronger storms though.

Strong wind developing this afternoon across Sweetwater County.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday through Thursday...Daily chances of mainly afternoon and
evening thunderstorms, especially in northern Wyoming.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 23, 9:50 AM MST, 25 minutes before
Special Weather Statement
National Weather Service Riverton WY
1050 AM MDT Fri Jun 23 2023

WYZ015-017-018-231715-
Wind River Basin-Wind River Mountains East-Lander Foothills-
1050 AM MDT Fri Jun 23 2023

...A strong thunderstorm will impact portions of south central
Fremont County through 1115 AM MDT...

At 1050 AM MDT, Doppler radar was tracking a strong thunderstorm over
Sinks Canyon State Park, which is also 8 miles southwest of Lander,
moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and up to half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...Lander and Milford around
1110 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4309 10881 4278 10863 4265 10888 4293 10905
TIME...MOT...LOC 1650Z 232DEG 19KT 4275 10884

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Dziewaltowski

The radar

The Riverton/Lander radar (KRIW), 34 km away, was scanning. The volume nearest the first event began at 17:13 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 tornado. Local standard time, as filed.

Hail, Fremont

When
June 23, 10:15 AM MST to 10:30 AM MST
Where
Fremont County, 1.56 mi NW of (Lnd)hunt Fld Lander to 4 mi N of Lander
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.834, -108.754

A trained spotter reported half dollar size hail north of Lander. Video from a local media outlet showed quarter size hail falling in Lander.

Hail, Fremont

When
June 23, 11:00 AM MST to 11:20 AM MST
Where
Fremont County, 2.51 mi NNW of St Stephens to 2.44 mi NE of Riverton
Measured
1.75 in hail
Property damage
$3.0 million
Reported by
NWS Employee
Coordinates
43.013, -108.439

There were numerous reports of quarter to golf ball size hail in around around Riverton, with the largest hail stones reported on the east side of Riverton. Many vehicles sustained windshield and body damage from the hail. Dozens of homes on the east side of Riverton had roof shingle damage, with roof replacements occurring regularly over the next 4 months.

Hail, Fremont

When
June 23, 11:40 AM MST to 11:50 AM MST
Where
Fremont County, 2 mi N of Lysite to 2.46 mi NNE of Lost Cabin
Measured
2 in hail
Reported by
Public
Coordinates
43.299, -107.670

The public reported hail larger than golf balls to the north of Lysite.

Tornado, Sweetwater

When
June 23, 12:35 PM MST to 12:37 PM MST
Where
Sweetwater County, 9 mi NE of Granger to 4.31 mi NNW of Westvaco
Rating
EFU
Path length
0.09 mi
Path width
30 yd
Reported by
Public
Coordinates
41.672, -109.847

Video from the public showed a narrow rope-shaped tornado northeast of Granger. The tornado touched down over open country, and caused no known damage. A rating of EFU was assigned because the brief tornado traversed land lacking damage indicators such as trees structures.

Tornado, Natrona

When
June 23, 1:15 PM MST to 1:35 PM MST
Where
Natrona County, 9 mi SSW of Midwest to 7.15 mi ESE of Columbine
Rating
EF1
Path length
10.83 mi
Path width
100 yd
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
43.300, -106.349

There were numerous reports, pictures, and video of a cone tornado that touched down to the south of Midwest, WY. The tornado remained over open country for the most part. However, the tornado damaged one home where a large section of the roof was removed. Exterior walls remained standing. A trailer was overturned, fuel tanks were blown away, and trees near the residence were damaged.

Based on the FR12 damage indicator category, this tornado was rated EF1 using a low to middle end DOD estimate for the type of construction. Winds are estimated to have been around 110 mph. Stronger winds could have occurred elsewhere along the track, but open country prevented any further evidence of wind damage. Damage survey completed by county emergency management officials.

Hail, Johnson

When
June 23, 1:15 PM MST to 1:45 PM MST
Where
Johnson County, 1 mi SW of Barnum to 1 mi SW of Kaycee
Measured
2.75 in hail
Reported by
NWS Employee
Coordinates
43.660, -106.934

A supercell thunderstorm developed in the lee of the Bighorn range and brought large hail from Barnum to Kaycee. Hail the size of baseballs fell near Barnum with quarter size hail reported in Kaycee.

Tornado, Natrona

When
June 23, 1:37 PM MST to 1:40 PM MST
Where
Natrona County, 6.86 mi WNW of Merino to 6.25 mi WNW of Merino
Rating
EFU
Path length
0.67 mi
Path width
50 yd
Reported by
Social Media
Coordinates
43.228, -106.731

The public sent a picture of a rope tornado to the north of Natrona. The tornado remained over open country and caused no known damage. A rating of EFU was assigned because the tornado traversed remote land lacking damage indicators such as trees structures.

Tornado, Johnson

When
June 23, 1:40 PM MST to 1:41 PM MST
Where
Johnson County, 1 mi N of Kaycee to 0.65 mi NNE of Kaycee
Rating
EF0
Path length
0.53 mi
Path width
40 yd
Reported by
Law Enforcement
Coordinates
43.734, -106.650

A rancher reported a brief touchdown of a tornado north of Kaycee to the Johnson County Sheriffs office.

Hail, Natrona

When
June 23, 2:15 PM MST to 2:40 PM MST
Where
Natrona County, 9.65 mi NE of Merino to 7 mi S of Midwest
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
43.309, -106.480

A supercell thunderstorm moved across northern Natrona County and brought very large hail to the south of Midwest. Hail almost baseball size fell in a farm to south of Midwest as well as along Interstate 25.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyThe tornado archive for Wyoming, 2023Warnings in Wyoming, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105502, 1105503, 1105504, 1105505, 1105509, 1105510, 1105507, 1105508, 1105511.